Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 168, NWS La Crosse, WI

September 7, 2008Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 7, 2008, 3:10 PM CDT for Clark County, Wisconsin. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2008, 3:10 PM CDT (20:10 UTC)
Expired
Sep 7, 2008, 3:45 PM CDT
In force
35 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 7, 3:10 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT SUN SEP 7 2008

.SHORT TERM...THROUGH WEDNESDAY NIGHT

FORECAST CONCERNS WERE PRIMARILY FOCUSED ON RAIN CHANCES AND
AMOUNTS MONDAY INTO MONDAY NIGHT.

AFTERNOON SURFACE ANALYSIS HAD TROUGH ADVANCING ACROSS THE UPPER
MISSISSIPPI VALLEY. THIS FEATURE WAS TRIGGERING SCATTERED CONVECTION
ACROSS THE FORECAST AREA. IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE...WATER VAPOR IMAGERY INDICATED SHORT WAVE ADVANCING
ACROSS SOUTHERN ONTARIO. MEANWHILE...ANOTHER SHORT WAVE WAS MOVING
OVER THE NORTHERN ROCKIES.

BASED ON 07.12Z DETERMINISTIC NCEP AND 07.15Z SREF DATA...FORECAST
CONFIDENCE WAS HIGH FOR A RAIN EVENT OVER MUCH OF THE FORECAST AREA
ON MONDAY. CONFIDENCE LOWERS IN DETAILS OF QPF...AS EUROPEAN MODELS
WERE FURTHER SOUTH WITH TRACK OF THIS SYSTEM AND THUS PLACEMENT OF
QPF. GFS AND NAM/WRF INDICATED NORTHEAST IOWA AND SOUTHWEST WI COULD
RECEIVE UP TO 1-1.5 INCHES OF RAIN...WHILE UKMET AND ECMWF SUGGEST
THOSE VALUES SHOULD OCCUR FURTHER SOUTH. HIGH RESOLUTION ARXMESOWRF
ALSO INDICATED HIGHEST QPF SHOULD OCCUR SOUTH OF THE AREA.

AT THIS POINT...WE OPTED TO MAINTAIN CURRENT DATA BASE QPF VALUES
FOR MONDAY INTO MONDAY NIGHT. THIS WAS BASED ON DESIRE TO MAINTAIN
CONSISTENCY...ALONG WITH FACT THAT IMPRESSIVELY STRONG FORCING SIGNAL
SHOULD MAKE FOR AN EFFICIENT RAIN MAKER...ESPECIALLY OVER PARTS OF
NORTHEAST IOWA AND SOUTHWEST WI. THIS WAS CORROBORATED BY 07.15Z
SREF INDICATING 70-80 PERCENT PROBABILITIES OF QPF 0.25 INCHES OR
GREATER ACROSS THE AFOREMENTIONED LOCATIONS.

TONIGHT...SCATTERED CONVECTION EXPECTED TO LINGER INTO THE EVENING
UNTIL SURFACE TROUGH EXITS AND INSTABILITY ASSOCIATED WITH DAYTIME
HEATING WANES. AN ISOLATED STORM MAY PRODUCE SMALL HAIL UNTIL
ABOUT SUNSET.

MONDAY...VIGOROUS UPPER LEVEL WAVE CONTINUES TO SUPPORT IMPRESSIVE
FORCING. THIS WAS MANIFESTED BY UPPER LEVEL DIVERGENCE ASSOCIATED
WITH RIGHT ENTRANCE REGION OF 300MB JET STREAK...ALONG WITH DEEP
LAYERED Q-G CONVERGENCE. FRONTOGENESIS SIGNAL WAS ALSO SUGGESTIVE
OF ENHANCED UPWARD VERTICAL MOTIONS. NEGATIVE EPV WAS NOTED
JUXTAPOSED WITH FRONTOGENESIS OVER NORTHEAST IOWA AND SOUTHWEST WI...
WHICH COULD RESULT IN EMBEDDED THUNDERSTORMS ACROSS THESE AREAS.
MIDNIGHT SHIFT MAY WANT TO ADD THIS BACK INTO DATA BASE SHOULD THIS
SIGNAL REMAIN CONSISTENT IN SUBSEQUENT MODEL DATA.

MONDAY EVENING...FORCING EXPECTED TO WANE QUICKLY DUE TO PROGRESSIVE
NATURE OF UPPER LEVEL WAVE. THUS...MAINTAINED RAIN CHANCES GENERALLY
ACROSS EAST AND SOUTH SECTIONS OF THE FORECAST AREA. THE TIME FRAME
BETWEEN 09.00Z-09.06Z MAY YET NEED ADJUSTMENTS TO EXTENT AND VALUES
OF RAIN CHANCES SHOULD PROGRESSION OF WAVE BE SLOWER THAN MODELS
SUGGEST.

MONDAY OVERNIGHT...WITH CLEARING SKIES...MOIST BOUNDARY LAYER AND
LIGHT SURFACE WINDS...INTRODUCTION OF FOG WAS CONSIDERED. HOWEVER...
BOUNDARY LAYER WINDS OF AT LEAST 10-15KTS WOULD SEEM TO SUGGEST
SUFFICIENT MIXING SHOULD PRECLUDE SIGNIFICANT FOG. WE BELIEVE...IN
FACT...THAT THE BETTER POTENTIAL OF RADIATION FOG SHOULD BE TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING. THIS SHOULD BE CONFINED MAINLY TO
FAVORED VALLEYS IN THE FORECAST AREA.

WEDNESDAY...STRONG SOUTHERLY FLOW RETURNS BETWEEN DEPARTING SURFACE
HIGH AND LOW PRESSURE ADVANCING INTO THE PLAINS. GFS AND NAM/WRF
BOTH INDICATED STRONG 850MB MOISTURE TRANSPORT...WARM AIR ADVECTION
ALONG WITH 850-700MB Q-G CONVERGENCE. FOCUS OF THIS FORCING APPEARS
TO FAVOR NORTH AND WEST SECTIONS OF THE FORECAST AREA DURING THE
AFTERNOON.

.LONG TERM...THURSDAY THROUGH SUNDAY

PRIMARY FORECAST CONCERNS DURING INITIAL PART OF THIS TIME FRAME
REMAIN FOCUSED ON RAIN CHANCES. PER 07.12Z DETERMINISTIC GFS AND
ECMWF...ALONG WITH LATEST GEFS...FORECAST CONFIDENCE REMAINS GOOD
THAT FORECAST AREA SHOULD RECEIVE ANOTHER RAIN EVENT ON THURSDAY.
OPTED TO MAINTAIN RAIN PROBABILITIES IN CURRENT DATA BASE AT HIGH-END
CHANCE CATEGORY...ALTHOUGH FURTHER INCREASE IN PROBABILITIES EXPECTED
WITH SUBSEQUENT FORECASTS BASED ON CONSISTENT FORCING SIGNALS.

UNCERTAINTY WAS HIGH DURING DAYS 6-7...SATURDAY THROUGH SUNDAY...
WHICH WAS DUE TO HIGH VARIABILITY IN THE DETERMINISTIC GFS AND
ECMWF. GEFS FAVORED A DRY FORECAST...ALTHOUGH REMAINS OF HURRICANE
IKE COULD BE A FACTOR. AT THIS POINT...UTILIZED HPC GUIDANCE...
WHICH INTRODUCED RAIN CHANCES SATURDAY INTO SUNDAY.

&&

.AVIATION...TONIGHT AND MONDAY

SHORTWAVE AND SFC TO MID LEVEL TROUGH WILL SLIDE EAST/SOUTH OF THE
TAF SITES LATE THIS AFTERNOON...TAKING SCT SHRA/ISOLD -TSRA WITH IT.
SUBSIDENCE AND SOME DRIER AIR IN THE SFC-700MB LAYER TO SPREAD
ACROSS THE AREA FOR MUCH OF THE NIGHT. MOISTURE ABOVE 700MB TO
INCREASE FOR LATER TONIGHT/MON AS THE NEXT STRONGER SHORTWAVE COMES
EAST ACROSS THE NORTHERN PLAINS. THIS ALONG WITH LIGHT NORTH/
NORTHWEST FLOW EXPECTED TO PRODUCE VFR CONDITIONS AT THE TAF SITES
TONIGHT INTO EARLY MON. STRONG DIVERGENCE ALOFT AHEAD OF THIS
SHORTWAVE COMBINED WITH INCREASING LOWER LEVEL MOISTURE...
CONVERGENCE AND LIFT WILL THEN SPREAD EAST/NORTHEAST ACROSS THE AREA
FOR LATER MON MORNING AND AFTERNOON. RAIN EXPECTED TO SPREAD ACROSS
THE TAF SITES DURING THE MID MORNING HOURS...CONTINUING THRU THE
AFTERNOON. WITH STRONGER LOW LEVEL LIFT/DEEPER MOISTURE ACROSS
NORTHEAST IA/SOUTHWEST WI...CIGS/VSBYS IN THE -RA EXPECTED TO REMAIN
VFR AT KRST/KLSE THRU 18Z MON. AS THE STRONGEST MID/UPPER LEVEL LIFT
MOVES ACROSS EARLY MON AFTERNOON...CIGS/VSBYS MAY DROP INTO THE MVFR
RANGE AT BOTH SITES FOR PORTIONS OF MON AFTERNOON. SYSTEM EXITS
QUICKLY LATE MON AFTERNOON/EARLY MON EVENING WITH VFR CONDITIONS
SPREADING IN FOR MON NIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...THOMPSON
AVIATION..........RRS
Hazardous weather outlook, Sep 7, 5:02 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
502 AM CDT SUN SEP 7 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
502 AM CDT SUN SEP 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS CENTRAL WISCONSIN THIS
AFTERNOON. THERE MAY BE ENOUGH INSTABILITY TO PRODUCE
ISOLATED THUNDERSTORMS. HOWEVER THESE THUNDERSTORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH SOME PEA SIZED HAIL WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL PUSH ACROSS THE AREA WEDNESDAY AND WEDNESDAY
NIGHT. THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT. HOWEVER...AT
THIS TIME THE STORMS LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RABERDING

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.